- medication-induced hepatitis
or inflammation of the liver, can be caused by medicines.
What is going on in the body?
The liver removes many medicines and toxic substances from the body. When a medicine causes inflammation of the liver, many problems can occur in the body. Liver cells may be destroyed. The liver may even stop working. Hepatitis
sometimes occurs because too much medicine was taken. In other cases, it is caused by an allergic type of reaction.
What are the causes and risks of the disease?
Any of a very long list of medicines may cause hepatitis. This list includes common medicines, such as acetaminophen, aspirin, antibiotics, and oral contraceptives. Hepatitis can also be caused by medicines used to treat high blood pressure, high cholesterol, and seizures.
With some medicines, such as acetaminophen, the risk of hepatitis is higher in a person who takes larger amounts of the medicine. With other medicines, the response is not predictable and not related to the amount of medicine given.
What can be done to prevent the disease?
Often, nothing can be done to prevent this condition. Prescription medicines should always be taken as prescribed. Over-the-counter medicines should be taken only as needed, and label directions should be followed. Side effects of any kind should be reported early to your healthcare provider.
How is the disease diagnosed?
Diagnosis of drug-induced hepatitis begins with a history and physical exam. Liver function tests and a complete blood count, or CBC, are usually ordered. The provider will then determine if the hepatitis is due to a medicine or another cause.
Long Term Effects
What are the long-term effects of the disease?
Severe drug-induced hepatitis can result in death, though this is rare. Permanent liver problems may also rarely occur. Usually, there are no long-term effects.
What are the risks to others?
Drug-induced hepatitis is not contagious, and poses no risk to others.
What are the treatments for the disease?
The medicine causing the hepatitis is almost always stopped right away. Early treatment often prevents more serious problems. In severe cases, a person must go into the hospital for further treatment. Treatment may include medicines to reduce liver inflammation.
Stopping the medicine that caused the hepatitis often makes symptoms go away within a few days.
There are a number of natural medications used to treat hepatitis. The Natural Medicines Comprehensive Database has looked at the evidence from studies around the world on the treatment of hepatitis and rated Schisandra (for drug-induced hepatitis)_and Taurine (for acute hepatitis) as "possibly effective."
Rarely, a liver transplant may be necessary.
What are the side effects of the treatments?
Stopping a medicine may make the condition it was prescribed for come back or worsen.
What happens after treatment for the disease?
Generally, symptoms go away after treatment and the person can return to normal activities.
How is the disease monitored?
Repeat blood tests, including a CBC
and liver function tests, may be recommended. Any new or worsening symptoms should be reported to the healthcare provider.
Cecil's Textbook of Medicine, 1996, Bennett et al.